Colorado, 2013Avalanche in Colorado, April 18, 2013
April 18, 2013 · NWS GJT · 1 event in 1 county or zone
Nearly three feet of snow fell in the week prior to the Ptarmigan Hill avalanche near Vail Pass which occurred on April 18th. The heavy load of this new snowfall on weak layers in the snow pack created areas of dangerous avalanche conditions.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Nearly three feet of snow fell in the week prior to the Ptarmigan Hill avalanche near Vail Pass which occurred on April 18th. The heavy load of this new snowfall on weak layers in the snow pack created areas of dangerous avalanche conditions. This avalanche was triggered by a snowboarder in a known avalanche slide path.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 18, 8:24 AM MST, 4 hours 36 minutes earlier.
Area forecast discussion, Apr 18, 8:24 AM MST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
924 AM MDT THU APR 18 2013
.UPDATE...
ISSUED AT 923 AM MDT THU APR 18 2013
UPDATED TO REMOVE THE FREEZING WARNING HEADLINE WHICH EXPIRED. A
FREEZE WATCH CONTINUES FOR TONIGHT.
&&
.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 406 AM MDT THU APR 18 2013
SATELLITE LOOP SHOWED THE COLD UPPER TROUGH SLOWLY WORKING
EASTWARD ACROSS CO EARLY THIS MORNING. LOW CLOUDS PERSISTED ACROSS
MUCH OF THE FORECAST AREA WITH A FEW LIGHT SHOWERS AS WELL. CLOUDS
HAVE NOT PREVENTED TEMPS FROM DROPPING INTO THE 20S IN THE GRAND
VALLEY AND DELTA/MONTROSE COUNTIES...HOWEVER. TEMPS WERE STILL
ABOVE FREEZING IN THE MOAB AREA AT 3AM...BUT WITH DEWPOINTS IN THE
TEENS AND BREAKS IN THE CLOUDS...EXPECT TEMPS TO STILL DROP BELOW
FREEZING THERE. MOSTLY CLEAR SKIES WERE NOTED ACROSS SE UT WHERE
MESONET STATIONS INDICATED TEMPS ALSO IN THE 20S AT MANY LOCATIONS.
FREEZE WARNING THROUGH 9 AM THIS MORNING FOR THESE AREAS LOOKS ON
TRACK.
TEMPERATURES WILL REMAIN ON THE COOL SIDE TODAY. CLOUDS AND
ISOLATED TO SCATTERED SNOW SHOWERS SHOULD HOLD ON ACROSS THE WRN
CO MOUNTAINS THROUGH MIDDAY IN NORTHERLY FLOW WHILE CLEARING
SLOWLY WORKS ACROSS ERN UT INTO WRN CO. WITH MID-LEVEL WARMING
TAKING HOLD THIS AFTERNOON AS AN UPPER RIDGE NUDGES INTO THE GREAT
BASIN...EXPECT ANY INSTABILITY SHOWERS TO WANE BY EVENING. WITH
DRY AIR AT THE SURFACE AND CLEARING SKIES...ANOTHER COLD NIGHT
LOOKS IN STORE FOR THE CENTRAL AND SOUTHERN VALLEYS. WILL CONTINUE
WITH THE FREEZE WATCH TONIGHT FOR THE GRAND VALLEY...DELTA AND
MONTROSE AREAS...AND THE LOWER VALLEYS OF SE UT.
FAST NORTHWEST FLOW DEVELOPS TONIGHT THROUGH FRIDAY. ISENTROPIC
SURFACES SHOW CLOUDS INCREASING ACROSS THE NORTH LATE TONIGHT
AND FRIDAY AHEAD OF THE NEXT SHORTWAVE TROUGH...WITH A CHANCE OF
SHOWERS FOR FOR MTNS NORTH OF I-70. DAYTIME TEMPS WILL BE WARMING
FRIDAY.
.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 406 AM MDT THU APR 18 2013
THE SHORTWAVE TROUGH IN NORTHWEST FLOW MENTIONED ABOVE WILL BEGIN
TO GENERATE LIGHT SNOW SHOWERS ACROSS THE NORTHERN MOUNTAINS
FRIDAY EVENING. MODELS INDICATED PRECIPITATION WILL INCREASE AND
SPREAD INTO CENTRAL COLORADO AS THE TROUGH AXIS BEGINS TO PUSH
INTO THE REGION LATE. THE GFS WAS A BIT MORE PROGRESSIVE THAN THE
ECMWF...THOUGH QPF OUTPUT WAS SIMILAR DURING THIS PERIOD. A COOL
FRONT ASSOCIATED WITH THIS SYSTEM IS EXPECTED TO DROP SOUTHWARD
ACROSS THE FORECAST AREA SATURDAY AS THE TROUGH AXIS PASSES
OVERHEAD ENHANCING PRECIPITATION ACROSS THE REGION. NORTHWEST AND
WEST-CENTRAL COLORADO CONTINUE TO BE FAVORED FOR PRECIPITATION
WHILE EASTERN UTAH...EXCEPT FOR THE NORTHERN MOUNTAINS...REMAINS
DRY. MODELS CONTINUED TO DEPICT ADVISORY LEVEL SNOW OVER THE
NORTHERN AND NORTHWEST SLOPES OF THE CENTRAL MOUNTAINS BY MIDNIGHT
SATURDAY. SHOWERS TAPER OFF ON THE BACKSIDE OF THE TROUGH LATE
SATURDAY NIGHT.
ACTIVE PATTERN PROJECTED TO CONTINUE SUNDAY AND...AFTER A SHORT
BREAK IN THE ACTION...SHOWERS WILL REDEVELOP SUNDAY AFTERNOON
AHEAD OF THE NEXT SHORTWAVE TROUGH ROLLING OUT OF THE NORTHWEST.
GFS INDICATED THIS POSITIVE TILT WAVE WILL HAVE LESS MOISTURE TO
WORK WITH THAN THE ECMWF AS THE SYSTEM MOVES THROUGH THE AREA
SUNDAY NIGHT THROUGH MONDAY NIGHT. HOWEVER...DECENT DYNAMIC LIFT
ASSOCIATED WITH FROPA AT THE SURFACE COMBINED WITH CYCLONICALLY
CURVED JET ALOFT SHOULD BE CAPABLE OF GENERATING DECENT MOUNTAIN
SNOW ACCUMULATIONS AS SUGGESTED BY THE ECMWF. AGAIN...NORTHERN AND
CENTRAL COLORADO MOUNTAINS FAVORED.
A DRY NORTHWEST FLOW SETS UP FOR TUESDAY INTO WEDNESDAY AS A HIGH
AMPLITUDE RIDGE SHIFTS SLOWLY TOWARD THE WEST COAST.
TEMPERATURES WILL MODERATE TOWARD NEAR NORMAL VALUES FOR THE
WEEKEND AND MONDAY. FROPA MONDAY NIGHT WILL RESULT IN 5 TO 10
DEGREES OF COOLING TUESDAY. SUNNY AND DRIER CONDITIONS HERALD A
WARMING TREND AT MIDWEEK.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 923 AM MDT THU APR 18 2013
TODAY...MOISTURE AND CLOUDS WILL CONTINUE WRAPPING AROUND THE BIG LOW
THAT WENT THROUGH YESTERDAY. THIS WILL LEAD TO LOCAL MOUNTAIN
OBSCURATIONS ALONG THE CONTINENTAL DIVIDE UNTIL ABOUT SUNSET...
THEN SKIES WILL BEGIN TO CLEAR. VFR WILL PREVAIL ELSEWHERE.
KASE... KEGE...AND KEEO WILL EXPERIENCE BRIEF MVFR CIGS AND VSBYS
IN PASSING SNOW SHOWERS.
FOR TONIGHT THOUGH FRIDAY AFTERNOON...DRIER AIR WILL CONTINUE
FLOWING INTO THE AREA AND VFR CONDITIONS ARE EXPECTED.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FREEZE WATCH FROM 9 PM MDT THIS EVENING THROUGH FRIDAY MORNING
FOR COZ006-011.
UT...FREEZE WATCH FROM 9 PM MDT THIS EVENING THROUGH FRIDAY MORNING
FOR UTZ022-027-029.
&&
UPDATE...CC
SHORT TERM...JAD
LONG TERM...NL
AVIATION...CCHazardous weather outlook, Apr 18, 4:16 AM MST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
516 AM MDT THU APR 18 2013
COZ001>014-017>023-UTZ022>025-027>029-191130-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
516 AM MDT THU APR 18 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
UNSEASONABLY COLD TEMPERATURES EARLY THIS MORNING AND AGAIN
TONIGHT WILL THREATEN BUDDING AND BLOOMING FRUIT CROPS AS WELL AS
OTHER TENDER VEGETATION.
WINTER ROAD CONDITIONS MAY SLOW TRAFFIC OVER MOUNTAIN PASSES THIS
MORNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FRIDAY AFTERNOON THROUGH SATURDAY...ANOTHER PACIFIC STORM WILL
BRING SNOW TO THE NORTHERN AND CENTRAL MOUNTAINS. SIX INCHES OR
MORE OF NEW SNOW IS POSSIBLE IN THESE AREAS BY MIDNIGHT SATURDAY.
ADDITIONAL LIGHT SNOW IS POSSIBLE SUNDAY AFTERNOON THROUGH MONDAY
NIGHT OVER THE COLORADO MOUNTAINS AS ANOTHER STORM PASSES OVER
THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
JAD/NL
In the hours before
Local storm report, Apr 18, 12:10 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
110 PM MDT THU APR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 4 NW MONTROSE 38.53N 107.92W
04/18/2013 M3.2 INCH MONTROSE CO COCORAHS
24 HOUR SNOWFALL.
&&
EVENT NUMBER GJT1301070
MALEKSALocal storm report, Apr 18, 12:11 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
111 PM MDT THU APR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW 1 NE RIFLE 39.55N 107.77W
04/18/2013 M3.1 INCH GARFIELD CO COCORAHS
24 HOUR SNOWFALL.
&&
EVENT NUMBER GJT1301071
MALEKSALocal storm report, Apr 18, 12:12 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
112 PM MDT THU APR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 ESE MONTROSE 38.47N 107.86W
04/18/2013 M3.0 INCH MONTROSE CO COCORAHS
24 HOUR SNOWFALL.
&&
EVENT NUMBER GJT1301072
MALEKSALocal storm report, Apr 18, 12:15 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
115 PM MDT THU APR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 2 WNW OAK CREEK 40.28N 106.99W
04/18/2013 M3.0 INCH ROUTT CO COCORAHS
24 HOUR SNOWFALL.
&&
EVENT NUMBER GJT1301073
MALEKSALocal storm report, Apr 18, 12:16 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
116 PM MDT THU APR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 SSE EAGLE 39.64N 106.82W
04/18/2013 M1.4 INCH EAGLE CO COCORAHS
24 HOUR SNOWFALL.
&&
EVENT NUMBER GJT1301075
MALEKSALocal storm report, Apr 18, 12:17 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
117 PM MDT THU APR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 NNW GLENWOOD SPRINGS 39.56N 107.34W
04/18/2013 M1.4 INCH GARFIELD CO COCORAHS
24 HOUR SNOWFALL.
&&
EVENT NUMBER GJT1301076
MALEKSAAvalanche, Gore and Elk Mountains/Central Mountain Valleys
- When
- April 18, 1:00 PM MST to 1:10 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Department of Highways
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
This hard slab avalanche released on a north facing slope at the 11,900 foot level and ran almost a half mile of distance, and 900 vertical feet. The crown face of the avalanche was 850 feet wide and was up to 12 feet deep. The debris path covered about 10 acres. Two snowboarders were caught in the avalanche, with one having triggered the avalanche. The snowboarder who triggered the avalanche was not buried but was carried through an area of trees and the resultant injuries were fatal. The other snowboarder was carried by the avalanche off to the side of the slide path and was uninjured.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, April 18 to 30, 2013$31 million · 11 events
- Flash Flood and Flooding in Illinois, April 18 to 22, 2013$1.5 million · 9 events
- Flooding in Indiana, April 18 to 19, 2013$92,000 · 21 events
- Tornadoes and Hail in Arkansas, April 18, 2013$53,000 · EF1 · 8 events
- Tornadoes and Damaging Winds in Louisiana, April 18, 2013$55,000 · EF1 · 4 events
- Tornadoes and Hail in Mississippi, April 18, 2013$40,000 · EF1 · 8 events
- Tornadoes and Damaging Winds in Kentucky, April 18, 2013$65,000 · EF0 · 6 events
- Flooding in Missouri, April 18 to 21, 2013$54,000 · 2 events
- Winter Storm in Minnesota, April 18 to 19, 201329 events
- Flooding in Wisconsin, April 18 to 24, 2013$27,000 · 5 events
- Hail and Damaging Winds in Michigan, April 18, 2013$14,000 · 56 kt wind · 18 events
- Flood in Missouri, April 18 to 30, 2013$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 493453.